Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 241, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 26, 2003, 12:44 PM EDT for Butler County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2003, 12:44 PM EDT (16:44 UTC)
- Expired
- Aug 26, 2003, 3:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Butler County, PA
The radar
The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 261649 FFWPBZ PAC019-261945- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1244 PM EDT TUE AUG 26 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... BUTLER COUNTY IN PENNSYLVANIA * UNTIL 345 PM EDT * AT 1244 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS MOVING ACROSS BUTLER COUNTY PRODUCING IN EXCESS OF ONE INCH OF RAIN IN 30 MINUTES. * SOME STREAMS RECEIVING PARTICULARLY HEAVY RAIN...SLIPPERY ROCK CREEK...LONG RUN...WOLF CREEK AND FINDLAY RUN. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 9:41 AM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 26, 9:41 AM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 941 AM EDT TUE AUG 26 2003 MRNG UPDATE FOR SVR TSTM WATCH. FFA CONTS NRN HALF WRN PA TIL 10PM TNGT. STORMS WILL CONTINUE TO REGENERATE AND MOVE SEWD ACROSS THE WATCH AREAS IN VERY MOIST/UNSTABLE AIRMASS. REST SAME. .PBZ... MD...NONE. OH...SEVERE THUNDERSTORM WATCH UNTIL 200 PM EDT TUESDAY FOR ZONES OHZ039>041...OHZ048>050. PA...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES PAZ007>009... PAZ013>016...PAZ022>023. SEVERE THUNDERSTORM WATCH UNTIL 200 PM EDT TUESDAY FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>030. WV...SEVERE THUNDERSTORM WATCH UNTIL 200 PM EDT TUESDAY FOR ZONES WVZ001>003.
Hazardous weather outlook, Aug 26, 11:18 AM EDT, 1 hour 26 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-261900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1118 AM EDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY .THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THUNDERSTORMS ARE POSSIBLE AT ANY TIME. SOME OF THESE STORMS MAY CONTAIN LARGE HAIL...DAMAGING WINDS...DANGEROUS LIGHTNING AND HEAVY RAIN. A FLOD WATCH CONTINUES FOR THE NORTHERN HALF OF WESTERN PENNSYLVANIA TIL 1000 PM EDT TONIGHT, .DAYS TWO THROUGH SEVEN... .ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY RESULT IN STRONG THUNDERSTORMS ONCE AGAIN. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS.
In the hours before
Local storm report, Aug 26, 9:23 AM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
923 AM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM SANDY LAKE PA WIND DAMAGE
08/26/03 MERCER LARGE TREES DOWN
0850 AM NEW LEBANON PA WIND DAMAGE
08/26/03 MERCER LARGE TREES DOWN AND POWER
OUTAGES. HOUSE ON FIRE DUE
TO LIGHTNING STRIKE.Local storm report, Aug 26, 10:31 AM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1031 AM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM SANDY LAKE PA WIND DAMAGE
08/26/03 MERCER LARGE TREES DOWN
0850 AM NEW LEBANON PA WIND DAMAGE
08/26/03 MERCER LARGE TREES DOWN AND POWER
OUTAGES. HOUSE ON FIRE DUE
TO LIGHTNING STRIKE.
0955 AM CRANBERRY PA .75 INCH HAIL
08/26/03 BUTLERLocal storm report, Aug 26, 10:44 AM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1044 AM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM SANDY LAKE PA WIND DAMAGE
08/26/03 MERCER LARGE TREES DOWN
0850 AM NEW LEBANON PA WIND DAMAGE
08/26/03 MERCER LARGE TREES DOWN AND POWER
OUTAGES. HOUSE ON FIRE DUE
TO LIGHTNING STRIKE.
0955 AM CRANBERRY PA .75 INCH HAIL
08/26/03 VENANGO
1000 AM SLIGO PA FLASH FLOODS
08/26/03 CLARION SR 68 FLOODED FROM SLIGO
TO CLARION.
1000 AM HAWTHORN PA FLASH FLOODS
08/26/03 CLARION SR 28TO SR 66 ROAD
FLOODING.Local storm report, Aug 26, 10:46 AM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1046 AM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM SANDY LAKE PA WIND DAMAGE
08/26/03 MERCER LARGE TREES DOWN
0850 AM NEW LEBANON PA WIND DAMAGE
08/26/03 MERCER LARGE TREES DOWN AND POWER
OUTAGES. HOUSE ON FIRE DUE
TO LIGHTNING STRIKE.
0955 AM CRANBERRY PA .75 INCH HAIL
08/26/03 VENANGO
1000 AM SLIGO PA FLASH FLOODS
08/26/03 CLARION SR 68 FLOODED FROM SLIGO
TO CLARION.
1000 AM HAWTHORN PA FLASH FLOODS
08/26/03 CLARION SR 28TO SR 66 ROAD
FLOODING.
0920 AM LIMESTONE PA WIND DAMAGE
08/26/03 CLARION LARGE TREES BLOWN DOWN
0920 AM CLARION PA .75 INCH HAIL
08/26/03 CLARIONSpecial weather statement, Aug 26, 11:15 AM EDT, 1 hour 29 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-262100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1115 AM EDT TUE AUG 26 2003 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. SOME OF THESE STORMS MAY CONTAIN LARGE HAIL...DAMAGING WINDS... DANGEROUS LIGHTNING AND HEAVY RAIN. SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS.
Special weather statement, Aug 26, 11:23 AM EDT, 1 hour 21 minutes before
PAZ007-261715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1123 AM EDT TUE AUG 26 2003 ...THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH MERCER COUNTY... AN AREA OF THUNDERSTORMS WITH HEAVY RAIN, FREQUENT LIGHTNING, SMALL HAIL AND GUSTY WINDS IS MOVING THROUGH THE AREA FROM NORTHWEST TO SOUTHEAST. THE STORMS ARE OVER SANDY LAKE, NEW LEBANON AND HENDERSONVILLE. MOTORISTS SHOULD NEVER DRIVE THROUGH FLOODED ROADS. ANYONE IN LOW LYING OR FLOOD PRONE AREAS SHOULD KEEP AN EYE ON WATER LEVELS AND BE READY FOR QUICK ACTION TO MOVE TO HIGHER GROUND.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 11:24 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 66 min |
| Aug 26, 12:03 AM EDT | Flash Flood Warning | PBZ | Armstrong | 3 hr |
| Aug 26, 3:00 AM EDT | Severe Thunderstorm Warning | PBZ | Butler, Venango | 60 min |
| Aug 26, 3:10 AM EDT | Flash Flood Warning | PBZ | Armstrong | 3 hr |
| Aug 26, 3:52 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 53 min |
| Aug 26, 4:25 AM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 65 min |
| Aug 26, 4:51 AM EDT | Severe Thunderstorm Warning | PBZ | Venango | 54 min |
| Aug 26, 5:13 AM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
| Aug 26, 5:38 AM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 52 min |
| Aug 26, 6:47 AM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 28 min |
| Aug 26, 7:07 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 53 min |
| Aug 26, 7:34 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 56 min |
| Aug 26, 8:06 AM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 54 min |
| Aug 26, 8:23 AM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 52 min |
| Aug 26, 8:54 AM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 66 min |
| Aug 26, 9:05 AM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Aug 26, 9:18 AM EDT | Severe Thunderstorm Warning | PBZ | Venango | 57 min |
| Aug 26, 9:26 AM EDT | Flash Flood Warning | PBZ | Clarion | 3 hr |
| Aug 26, 11:31 AM EDT | Severe Thunderstorm Warning | PBZ | Venango | 59 min |
| Aug 26, 11:47 AM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Aug 26, 12:16 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 59 min |
| Aug 26, 12:36 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 54 min |
| Aug 26, 1:13 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 62 min |
| Aug 26, 1:33 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 57 min |
| Aug 26, 1:37 PM EDT | Tornado Warning | PBZ | Indiana | 38 min |
| Aug 26, 1:50 PM EDT | Flash Flood Warning | PBZ | Lawrence | 3 hr |
| Aug 26, 1:54 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 26, 2:27 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 63 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.